Volume 5, issue 2 (2001)

Download this article
For printing
Recent Issues

Volume 24, 1 issue

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Hofer–Zehnder capacity and length minimizing Hamiltonian paths

Dusa McDuff and Jennifer Slimowitz

Geometry & Topology 5 (2001) 799–830

arXiv: math.SG/0101085


We use the criteria of Lalonde and McDuff to show that a path that is generated by a generic autonomous Hamiltonian is length minimizing with respect to the Hofer norm among all homotopic paths provided that it induces no non-constant closed trajectories in M. This generalizes a result of Hofer for symplectomorphisms of Euclidean space. The proof for general M uses Liu–Tian’s construction of S1–invariant virtual moduli cycles. As a corollary, we find that any semifree action of S1 on M gives rise to a nontrivial element in the fundamental group of the symplectomorphism group of M. We also establish a version of the area-capacity inequality for quasicylinders.

symplectic geometry, Hamiltonian diffeomorphisms, Hofer norm, Hofer–Zehnder capacity
Mathematical Subject Classification 2000
Primary: 57R17
Secondary: 57R57, 53D05
Forward citations
Received: 12 January 2001
Revised: 9 October 2001
Accepted: 9 November 2001
Published: 9 November 2001
Proposed: Gang Tian
Seconded: Yasha Eliashberg, Tomasz Mrowka
Dusa McDuff
Department of Mathematics
State University of New York
Stony Brook
New York 11794-3651
Jennifer Slimowitz
Department of Mathematics
Rice University
Texas 77005